Kansas, 2014

Hail in Kansas, September 17, 2014

September 17, 2014 · NWS GID · 2 events in 1 county or zone

A small storm cluster produced severe hail very late on this Wednesday evening. A few isolated thunderstorms had been ongoing through the evening hours over northwestern Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
$250,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A small storm cluster produced severe hail very late on this Wednesday evening. A few isolated thunderstorms had been ongoing through the evening hours over northwestern Kansas. These storms had almost entirely dissipated by 9 p.m. CDT. However, a new thunderstorm formed on the Graham-Norton county border shortly thereafter. Other small thunderstorms also developed as the initial storm propagated southeastward into Phillips, Rooks, and Osborne counties. The coverage was very limited. As the small cluster of storms moved into northwestern Osborne County, it briefly produced hail in and near the town of Alton. The largest hail reported was the size of golf balls. This cluster continued moving eastward through Osborne and Mitchell counties, but no additional severe weather was reported.

Northwest flow was over the Central Plains with a ridge over the West and the trough over the East. This storm cluster developed north of a quasi-stationary front that extended from the Front Range of the Rockies and then southeastward across western and southern Kansas. They appeared to form along the front at 850 mb, where a tight moisture gradient existed and southwest winds were maintaining the flow of rich dewpoints up the frontal surface. MUCAPE values were around 1000 J/kg with mid-level lapse rates of 7 degrees C/km. Deep layer shear was approximately 35 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 17, 6:00 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, Sep 17, 6:00 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
700 PM CDT WED SEP 17 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 253 PM CDT WED SEP 17 2014

FOCUS IS ON THE POTENTIAL FOR FOG AND TSTM DEVELOPMENT TONIGHT.

THE PATTERN ALOFT FEATURED AN UPPER RIDGE AXIS OVER THE ROCKIES...A
TROUGH MOVING INTO THE WEST COAST...WEAKENING ODILE LIFTING INTO
SOUTHERN AZ/NM AND NW FLOW ACROSS THE CENTRAL PLAINS.  TEMPS HAVE
BEEN ON THE INCREASE THIS AFTN ONCE STRATUS FINALLY ERODED ACROSS
OUR SOUTHERN ZONES...WITH READINGS AVERAGING IN THE UPPER 70S TO
LOWER 80S.

THE FIRST PART OF TONIGHT IS LOOKING UNEVENTFUL...HOWEVER AFTER
DARK...CHANCES FOR TSTMS INCREASE AS ENERGY TRANSLATES EAST OF
THE ROCKIES ONTO THE PLAINS AND MID LEVEL WAA INCREASES AIDED BY A
STRENGTHENING LLVL JET. A NARROW MOISTURE AXIS IS EXPECTED TO
DEVELOP ALONG OUR WESTERN ZONES AND IN EASTERLY LLVL FLOW WITH
LIGHT WINDS...EXPECT LOW CLOUDS TO AGAIN DEVELOP TOWARD DAYBREAK.
MODELS ARE PRETTY ROBUST WITH LOW VSBY PROGS IN FOG AND HAVE WENT
WITH MORE AREAS VS PATCHY FOG DEVELOPMENT. WILL NEED TO MONITOR
VSBY TRENDS THROUGH THE EVENING BUT ESPECIALLY OVERNIGHT AS SOME
AREAS MAY SEE DENSE FOG. HOW LOW VSBYS DROP WILL ALSO BE DEPENDENT
UPON ON QUICKLY WINDS TRANSITION FROM EASTERLY TO
SOUTHEAST/SOUTHERLY THURSDAY MORNING WITH WIND SPEEDS PICKING UP
BY MID/LATE MORNING. BASED ON STRATUS/FOG TIMING EARLIER
TODAY...THE VSBY IMPROVEMENT WAS MORE TOWARD 14Z SO WENT WITH
SIMILAR TIMING FOR THURS. THERE IS STILL SOME CONCERN ON HOW MUCH
OF THIS WILL BE FOG VS TSTM VS DRIZZLE AND HAVE LEFT DRIZZLE OUT
DUE TO HAVING POPS IN THERE FOR STORMS. IF STORMS GO...A STRONG
STORM CAPABLE OF PRODUCING NICKEL HAIL SIZE HAIL DUE TO PRESENCE
OF INSTABILITY OF 1500 J/KG AND 40KTS OF SHEAR.

THURSDAY IS COMPLICATED DUE TO HOW LONG STRATUS WILL HOLD AND IF IT
HOLDS THRU MUCH OF THE DAY...IT WILL HAVE AN IMPACT ON TEMPS.
HAVE WENT WITH A MORE PESSIMISTIC FORECAST AS MODELS HOLD ONTO
LLVL MOISTURE INTO THE AFTN AND HAVE LOWERED MAX TEMPS AND
INCREASED CLOUD COVER.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 253 PM CDT WED SEP 17 2014

PATTERN: THE NEXT TWO WEEKS ARE LOOKING VERY DRY HERE...PRIMARILY
ONCE WE GET PAST SAT. THAT DOES NOT MEAN IT WON'T RAIN...JUST THAT
CONDITIONS GENERALLY WILL BE UNFAVORABLE FOR DECENT RAINFALL AND THE
PROBABILITY WILL BE HIGH FOR A LONG STRETCH WITH NO RAIN. MULTI-DAY
500 MB ENSEMBLE MEANS FROM NCEP/ECMWF/MSC/JMA ALL INDICATE HIGH
PREDICTABILITY IN A NE PACIFIC TROF/WRN USA RIDGE WITH NW FLOW HERE
OVER THE PLAINS. WHILE THIS IS A DRY PATTERN...IT WILL BE
WONDERFULLY WARM AT TIMES AS WE TUSSLE BETWEEN THE LAST VESTIGES OF
SUMMER AND ONCOMING AUTUMN. THERE WILL BE POTENTIAL FOR A 90F DAY OR
TWO IN THE TRI-CITIES.

ALOFT: THE RIDGE CURRENTLY OVER THE WRN USA WILL ADVANCE E OVER THE
PLAINS BY 00Z/FRI AS THE LOW OFF CA MOVES INLAND. SIGNIFICANT
AMPLIFICATION WILL TAKE PLACE OVER N AMERICA THIS WEEKEND AS HEIGHTS
FALL OVER THE NE PACIFIC. THIS WILL SEND ANOTHER SERIOUS SPELL OF
BELOW NORMAL CHILL NEXT WEEK. THE RIDGE WILL REMAIN OVERHEAD FRI BUT
BECOMES QUASHED SAT AS THE LONGWAVE TROF DIGS OVER THE ERN USA. THE
WRN USA RIDGE WILL BE SHOVED TEMPORARILY E INTO THE CNTRL USA NEXT
TUE-WED...ALONG WITH THE EMBEDDED LOW THAT WILL MOVES INLAND IN THE
W TOMORROW. THIS LOW WILL BE A FCST PROBLEM AND COULD CONTRIBUTE TO
A DAY OR TWO OF MUCH BELOW NORMAL CHILL.

ANOTHER COMPLICATION WILL BE THE REMNANTS OF ODILE /CURRENTLY MOVING
INTO AZ/NM.

SURFACE: ERN USA HIGH PRES WILL LOSE ITS INFLUENCE OVER THE REGION
AS A COLD FRONT SAGS ACROSS CANADA AND THE NRN USA FRI-SAT. THIS
FRONT WILL SLIP THRU HERE SAT NIGHT. CANADIAN HIGH PRES WILL THEN
BUILD IN SUN-TUE AS IT PRESSES SE INTO THE ERN USA.

THE DAILY DETAILS...

THU NIGHT: A MILD NIGHT. BREEZY AT TIMES. WE HAVE SEEN A LOT OF FALL-
LIKE CHILL THIS MONTH. TEMPS WILL BE THE WARMEST IN A WEEK FOR SURE
AND POSSIBLY ALL THE WAY BACK TO SEP 3RD.

FRI: WARM SECTOR. SUNNY/BREEZY AND VERY WARM JUST AHEAD OF THE
APPROACHING LEE-SIDE TROF. THIS WILL BE THE WARMEST DAY WE'VE SEEN
IN OVER A WEEK. NOT OUT OF THE QUESTION ONE OF THE TRI-CITIES COULD
BRIEFLY TOUCH 90F FOR AN HOUR. BEST CHANCE AT KEARNEY. CAN'T RULE
OUT A VERY LATE AFTERNOON TSTM N OF NEB HWY 92 AS THE FRONT EASES IN
FROM THE N.

USED A 50-50 BLEND OF THE MAV AND 4KM NAM 2M DEWPOINTS FOR 21Z AS
THEY HAVE BEEN CONSISTENTLY VERIFYING BEST AND OUR DEWPOINT
PERFORMANCE HAS BEEN LOW AT 57 HRS.

FRI NIGHT: SHORTWAVE TROF WITH THE LEE-SIDE TROF AND APPROACHING
FRONT WILL RESULT IN SCATTERED CLUSTERS OF TSTMS...PRIMARILY AFTER
MIDNIGHT. MUCAPE 1000-2000 J/KG. EFFECTIVE DEEP LAYER SHEAR 40-50
KTS. THIS COULD RESULT IN STRONG-SEVERE TSTMS. PROBABLY NOT
WIDESPREAD AND CONFIDENCE IS ONLY AVERAGE.

SAT: SOME TSTMS OR TSTM CLUSTERS WILL PROBABLY LINGER AS THE
SHORTWAVE TROF DEPARTS. SOME HELP VIA THE REMNANTS OF ODILE COULD
OCCUR OVER PARTS OF KS. THIS ACTIVITY /EVEN IF IT DOES NOT MAKE IT
INTO OUR N-CNTRL KS COUNTIES/ COULD PUT A SIGNIFICANT CAP ON TEMPS.
NOT SURE WE HAVE THIS HANDLED PROPERLY YET. BACK TO NORMAL ON THE
TEMPS...EXCEPT THIS POSSIBLE SNAG.

SUN: SUNNY AND VERY NICE WITH LIGHT WINDS. TEMPS NEAR NORMAL.

MON: SUNNY WITH TEMPS DROPPING COOLER THAN NORMAL BUT STILL VERY
PLEASANT.

TUE-WED: WARM SECTOR WITH A WARM FRONT DEVELOPING OVER THE REGION.
CLUSTERS OF LLJ WAA-DRIVEN TSTMS. TEMPS HIGHLY DEPENDENT UPON CLOUD
COVER.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 658 PM CDT WED SEP 17 2014

THE BIGGEST ISSUE WILL BE VISIBILITY AND CEILINGS OVERNIGHT INTO
EARLY MORNING THURSDAY. MOST NUMERICAL MODELS ARE POINTING TOWARD
REDUCED VISIBILITY TO SOME DEGREE...AND SINCE MUCH OF THE AREA
FOGGED UP LAST NIGHT...IT IS EVEN LIKELY MORE WILL DEVELOP
TONIGHT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...FAY
LONG TERM...HALBLAUB
AVIATION...HEINLEIN
Hazardous weather outlook, Sep 17, 1:50 PM CST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
250 PM CDT WED SEP 17 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
250 PM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE FORECAST TONIGHT PRIMARILY AFTER DARK...AND A
FEW STORMS MAY PRODUCE HAIL TO AROUND NICKEL SIZE. ALSO LATE
TONIGHT...AREAS OF FOG ARE EXPECTED TO DEVELOP WHICH MAY REDUCE
VISIBILITIES BELOW ONE MILE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AREAS OF FOG REMAIN POSSIBLE THURSDAY MORNING AND VISIBILITES
MAY BE REDUCED BELOW ONE MILE.

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY
INTO SATURDAY NIGHT. THE GREATEST CHANCE WILL BE AFTER MIDNIGHT
FRIDAY NIGHT AND CONTINUE INTO SATURDAY. SOME OF THESE STORMS
COULD BE STRONG WITH A LOW PROBABILITY OF A STORM OR TWO BECOMING
SEVERE...WITH HAIL UP TO THE SIZE OF QUARTERS BEING THE PRIMARY
RISK.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT INTO TUESDAY
AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Sep 17, 8:40 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
940 PM CDT WED SEP 17 2014

KSZ017-180330-
ROOKS KS-
940 PM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PHILLIPS...ROOKS AND
NORTHWESTERN OSBORNE COUNTIES UNTIL 1030 PM CDT...

AT 940 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF NICODEMUS...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLAINVILLE...STOCKTON...WOODSTON...DAMAR AND WEBSTER STATE PARK.

LAT...LON 3932 9961 3957 9960 3957 9937 3951 9904
      3947 9904 3921 9919
TIME...MOT...LOC 0240Z 286DEG 26KT 3950 9960

HEINLEIN
Special weather statement, Sep 17, 10:09 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1109 PM CDT WED SEP 17 2014

KSZ005-006-017-018-180500-
PHILLIPS KS-OSBORNE KS-ROOKS KS-SMITH KS-
1109 PM CDT WED SEP 17 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS...SOUTHERN
SMITH...NORTHEASTERN ROOKS AND NORTHERN OSBORNE COUNTIES UNTIL 1200
AM CDT...

AT 1108 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GLADE TO NEAR ALTON...
AND MOVING EAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...SMITH CENTER...OSBORNE...STOCKTON...KENSINGTON...
AGRA...KIRWIN...WOODSTON...GAYLORD...ALTON...PORTIS...GLADE...
ATHOL...SPEED...HARLAN...CEDAR AND BELLAIRE.

LAT...LON 3980 9861 3935 9860 3935 9923 3979 9954
TIME...MOT...LOC 0408Z 277DEG 20KT 3961 9925 3947 9901

ROSSI

The radar

The Grand Island radar (KUEX), 103 km away, was scanning. The volume nearest the first event began at 04:25 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Osborne

When
September 17, 10:25 PM CST
Where
Osborne County, 2 mi NW of Alton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.490, -98.977

Hail, Osborne

When
September 17, 10:30 PM CST
Where
Osborne County, 2 mi NE of Alton
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Public
Coordinates
39.490, -98.924

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542141, 542142.